Heavy Rain, Olmsted
- When
- June 16, 3:30 PM CST to June 17, 1:25 AM CST
- Where
- Olmsted County, Byron
- Reported by
- Public
- Coordinates
- 44.030, -92.650
In Byron, 3.3 inches of rain fell.
A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 65 mph winds as they rolled across southeast Minnesota.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 65 mph winds as they rolled across southeast Minnesota. These storms also produced very heavy rains that resulted in some flooding across portions of Dodge, Olmsted and Mower Counties. The Governor of Minnesota declared a state of emergency in several Minnesota counties that included Dodge, Mower and Olmsted Counties. A presidential disaster declaration was signed for the repeated rounds of severe weather that hit Minnesota in the middle of June. This disaster declaration included Dodge County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 2:34 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 334 PM CDT MON JUN 16 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 334 PM CDT MON JUN 16 2014 MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT THEN AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. FLASH FLOODING WILL BE GROWING CONCERN TONIGHT THROUGH THE END OF THE WEEK WITH REPEATED ROUNDS OF THUNDERSTORMS. A WARM FRONT CONTINUE TO LIFT NORTH THIS AFTERNOON...STRETCHING FROM NEAR SIOUX FALLS SOUTH DAKOTA SOUTHEAST ACROSS IOWA TO NEAR DAVENPORT. THIS FRONT WILL PUSH NORTHWARD APPROACH THE INTERSTATE 90 CORRIDOR THIS EVENING. MEANWHILE...A SHORTWAVE WAS LIFTING NORTHEAST OUT OF CENTRAL NEBRASKA TOWARD THE UPPER MISSISSIPPI RIVER VALLEY. CONVECTION HAS BEEN ONGOING THIS AFTERNOON OVER SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA ON THE NOSE OF INCREASING 925-850 MB MOISTURE TRANSPORT. EARLIER CONVECTION OVER WESTERN INTO CENTRAL IOWA HAS DIED OUT THIS AFTERNOON AND WILL ALLOW THE WARM FRONT TO MAKE ITS NORTHWARD SHIFT LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE ONGOING THUNDERSTORM COMPLEX WILL WORK EAST WITH ADDITIONAL STORMS LIKELY FIRING OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AS THE SHORTWAVE MOVES IN. THE LOW LEVEL JET INCREASES INTO THE WARM FRONT THIS AFTERNOON AND EVENING ENHANCING THE 0-3 KM SHEAR...ESPECIALLY IN THE 0-1KM LAYER. 0-6 KM SHEAR FURTHER WEST WOULD SUPPORT SUPERCELL STRUCTURES EARLIER ON BUT THIS ACTIVITY SHOULD EVOLVE INTO A BOWING STRUCTURE OR A LINE WITH BOWING SEGMENTS. WITH THE WARM FRONT IT THE NEIGHBORHOOD AND INCREASING 0-1 KM SHEAR THIS EVENING THERE IS A CONCERN FOR A FEW TORNADOES IN THE LINE IN ADDITION TO DAMAGING WINDS WITH THE BOWING STRUCTURES. THERE IS ALSO THE POTENTIAL FOR ALSO THE STORMS WILL PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO FLASH FLOODING OVER URBAN AREAS. RAINFALL TONIGHT WILL CERTAINLY PRIME SOME LOCATIONS FOR FLASH FLOODING POTENTIAL IN THE COMING DAYS. THE HIGHER CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND SOUTH OF THE INTERSTATE 90 CORRIDOR THIS EVENING INTO TONIGHT. THE SHOWERS AND THUNDERSTORMS WILL THEN EXIT TO THE EAST LATE TONIGHT INTO EARLY TUESDAY MORNING. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AS STRONG INSTABILITY BUILDS ACROSS THE FORECAST AREA. THE MAIN QUESTION IS WHERE WILL THE WARM FRONT SET UP AND WHERE WILL THE STORM INITIATE. 0-6 KM BULK SHEAR OF 35 TO 45 KT AND 0-1 KM MUCAPE VALUE IN EXCESS OF 3500 J/KG WOULD FAVOR SUPERCELL STORMS WITH THE POTENTIAL FOR VERY LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO OR TWO NEAR THE WARM FRONT. ALSO...WARM CLOUD DEPTHS OF 4KM AND PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES WILL HAVE TO KEEP A CLOSE ON HEAVY RAIN POTENTIAL WITH AN THUNDERSTORMS THAT DEVELOP. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 334 PM CDT MON JUN 16 2014 SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY NIGHT NEAR THE BOUNDARY BUT SHOULD THEN TAPER OFF LATE AS THE LOW LEVEL JET WEAKENS. A TROUGH APPROACHES WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. SHEAR ISN/T AS STRONG BY WEDNESDAY INTO THURSDAY SO HEAVY RAIN MAY BE MORE OF A CONCERN WITH THE THUNDERSTORMS. ANOTHER DISTURBANCE PUSHES INTO THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON INTO THURSDAY EVENING WITH YET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED. THE PATTERN LOOKS TO FINALLY TURN A LITTLE DRIER AS FLOW TURNS MORE ZONAL AND THE BOUNDARY SHIFTS SOUTH OF THE REGION FRIDAY NIGHT INTO EARLY SATURDAY BUT THEN ANOTHER TROUGH APPROACHES FROM THE NORTH ON SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1243 PM CDT MON JUN 16 2014 MAIN AVIATION CONCERNS ARE TIMING AND INITIATION OF CONVECTION AT BOTH RST AND LSE TAF SITES LATE THIS AFTERNOON AND INTO TONIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE MIDDLE PART OF THE AFTERNOON HOURS. LATEST MODEL AND ENVIRONMENTAL TRENDS SUGGEST A POTENTIAL EARLIER BEGIN TIME OF CONVECTION AT BOTH TAF SITES...WITH RST POSSIBLY AS SOON AS 22Z AND 00Z AT LSE. HOWEVER...THIS TIMING IS STILL UNCERTAIN WITH ONGOING AND MOVEMENT OF CONVECTION OVER WESTERN IOWA AND EASTERN SOUTH DAKOTA. FOR NOW...WILL INTRODUCE VICINITY THUNDERSTORMS AT RST AFTER 23Z AND LSE AFTER 00Z. SEVERE POTENTIAL EXIST WITH THE THUNDERSTORMS...LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. MORE UNCERTAINTY EXIST AS THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS EXIT THE TAF SITES AROUND 06Z TUESDAY...AS THE LATEST 16.12Z MODELS LINGER SHOWERS OR THUNDERSTORM ACTIVITY AT BOTH TAF SITES TO AROUND 09Z TUESDAY. THE 16.12Z MODELS ALSO SHOW POTENTIAL MVFR CEILINGS PERSISTING AFTER 09Z TUESDAY TO AROUND 16Z TUESDAY AT BOTH TAF SITES. && .HYDROLOGY... ISSUED AT 334 PM CDT MON JUN 16 2014 A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION TONIGHT THROUGH THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM. REPEATED ROUNDS OF THUNDESTORMS WILL INCREASE FLASH FLOODING CONCERNS THIS WEEK. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THE FLOODING POTENTIAL AND A FLASH FLOOD WATCH MAY BE NEEED...ESPECIALLY AFTER TONIGHTS THUNDERSTORMS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...DTJ HYDROLOGY...WETENKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT MON JUN 16 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-172100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 350 PM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BETWEEN 5 PM AND MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND 7 PM TO 2 AM EAST OF THE MISSISSIPPI RIVER. THE HIGHEST THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90 WITH THE MAIN THREATS TO BE DAMAGING WINDS...ISOLATED TORNADOES AND LARGE HAIL. ALSO EXPECT THESE THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS...WHICH COULD PRODUCE SOME FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT. THE TIMING APPEARS TO BE DURING THE EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND HEAVY RAINS LEADING TO FLASH FLOODING ARE THE MAIN THREATS. SOME DAMAGING WINDS COULD ALSO OCCUR. THERE WILL BE ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY DURING THE LATE AFTERNOON AND EVENING...BUT DETAILS ON THIS ARE STILL UNCERTAIN. FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL BECOME AN INCREASING THREAT FROM TUESDAY NIGHT INTO FRIDAY. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE THIS WEEK WITH LOCALLY HIGHER AMOUNTS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN MAINTAINING THE THREAT FOR FLASH FLOODING. IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL FROM THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULE AT THIS TIME. DTJ
The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
6 heavy rain, 6 thunderstorm wind, 5 flood, 5 flash flood, 1 hail, 1 high wind. Local standard time, as filed.
In Byron, 3.3 inches of rain fell.
In Mantorville, 2.39 inches of rain fell.
On the northwest side of Rochester, 4.1 inches of rain fell.
Heavy rains caused damage to a high school in Adams. Plugged drains on the roof caused water to fill air vents which then damaged the ceiling, some lighting and a piano inside the school.
In Hayfield, 3.75 inches of rain fell.
On the southwest side of Rochester, 3.32 inches of rain fell.
A semi truck was blown over on U.S. Highway 218 just south of Austin.
An estimated 60 mph wind gust occurred in Austin.
An estimated 60 mph wind gust occurred in Dodge Center. Several trees were blown down with at least one blocking a roadway.
The mesonet weather observing equipment near Dexter measured a wind gust of 66 mph.
A measured 65 mph wind gust occurred just outside Genoa.
An 8 inch diameter tree was snapped off just above the ground by thunderstorms winds near the Rochester airport.
Street flooding occurred in Mantorville and the city retention pond was overflowing as a result of heavy rain.
The automated weather observing equipment at the Rochester airport measured a wind gust of 59 mph. This wind gust occurred from strong winds that were pushed to the surface in the wake of line of severe thunderstorms that had moved through the area in the previous half hour.
Heavy rain caused a mall parking lot on the southwest side of Rochester to flood. Several cars became partially submerged in the water.
Heavy rain caused water to go over several roads across the southwest part of Omsted County.
Runoff from heavy rain caused numerous streams across Dodge County to go out of their banks. The subsequent flooding damaged several roads with county engineers identifying 75 locations across the county that would need to be repaired.
Heavy rain caused water to over roads across parts of Mower County.
Heavy rain caused Dobbins Creek to go out of its banks northwest of Dexter with water over County Road 20 in several locations.
Runoff from heavy rain caused Rose Creek to go out of its banks sending water over County Road 4 west of the town of Rose Creek.
Runoff from heavy rain pushed Turtle Creek out of its banks near Austin. The creek crested over two feet above the flood stage at 12.58 feet.
Runoff from heavy rains pushed the Cedar River out of its banks in Lansing. The river crested around a quarter of foot above the flood stage.
Runoff from heavy rains pushed the Cedar River out of its banks in Austin. The river crested a half foot above the flood stage at 15.50 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519902, 519237, 519898, 527497, 519900, 519235, 519910, 518800, 518807, 518832, 518816, 518818, 519232, 519233, 519234, 527632, 519241, 528788, 519875, 519580, 519924, 528878, 528871, 528873.